Winter Storm, Stewart
- When
- December 22, 8:00 PM CST to December 23, 6:00 AM CST
- Where
- Stewart forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.501, -87.838 (the zone’s center; the record gives no point)
A mix of snow and ice, caused by snow, sleet and freezing rain, accumulated around 1 to 2 inches with the most, 3 inches across Houston County. In Humphreys County, a portion of Interstate 40 was closed across the Tennessee River bridge for a while due to icy conditions.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
A mix of snow and ice, caused by snow, sleet and freezing rain, accumulated around 1 to 2 inches with the most, 3 inches across Houston County. In Humphreys County, a portion of Interstate 40 was closed across the Tennessee River bridge for a while due to icy conditions. A tractor-trailer truck was stuck on U.S. Highway 70 in McEwen in front of the Dollar General store. Travelers were stranded along Interstate 24 near Clarksville because of the ice. At one point, there was a 1/2 inch of sleet in Stewart County at 0315 PM CST, and 1/4 inch of ice due to freezing rain in Benton County at 0200 PM CST, and in Montgomery County at 1145 AM CST on Thursday, December 23. 27 accidents were reported in Montgomery County from 1 PM and 6:45 PM Wednesday, December 22 with 6 injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 22, 8:00 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 800 PM CST WED DEC 22 2004 .DISCUSSION... HAVE UPDATED WRN HALF MIDDLE TENNESSEE TO PUMP UP MENTION OF ICE ACCUMULATIONS IN THE NWRN COUNTIES AND HAVE ALSO EXTENDED THE WARNING EASTWARD TO A LINE FROM SUMNER COUNTY TO LAWRENCE COUNTY. THIS WAS DONE BASICALLY BECAUSE OF ICE AND SLEET ACCUMULATION EXPECTED BEFORE THE PRECIP CHANGES OVER TO SNOW. SNOW AMOUNTS EXPECTED REMAIN BASICALLY THE SAME. THE EXTENSION OF THE WARNING EWD WILL INCLUDE THE NASHVILLE METRO AREA. && .BNA WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING WRN COUNTIES TONIGHT. WINTER WEATHER ADVISORY ELSEWHERE LATER TONIGHT. FLOOD WATCH ALL BUT NW COUNTIES THIS EVENING. && JLM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CST WED DEC 22 2004 TNZ005>011-022>034-056>066-075-077>080-093>095-231130- BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON- DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS- JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY- PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE- VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON- 530 AM CST WED DEC 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT MODERATE TO HEAVY RAIN IS EXPECTED AREA WIDE TODAY...POSSIBLY LEADING TO LOCALIZED RIVER AND FLASH FLOODING. ADDITIONALLY...AN ARCTIC AIRMASS WILL BEGIN TO NOSE IN...WHICH MAY RESULT IN MINOR ICE ACCUMULATION ACROSS THE NORTHWEST THIS AFTERNOON. THE NORTHWEST IS ALSO IN FAVORABLE AREA OF POSSIBLE 2 TO 4 INCH SNOWFALL TONIGHT. REMAINING AREAS WILL SEE A CHANGE OVER FROM RAIN TO SLEET TO SNOW TONIGHT...WITH 1 TO 3 INCHES OF SNOW IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SNOW SHOWERS ARE EXPECTED TO END THURSDAY...WITH TOTAL ACCUMULATION OF SNOW 1 TO 4 INCHES...HIGHER LOCALLY. .SPOTTER INFORMATION STATEMENT... ACTIVATION IS POSSIBLE LATER TODAY THROUGH EARLY THURSDAY. 07
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
204 PM CST WED DEC 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FREEZING RAIN BIG SANDY 36.23N 88.09W
12/22/2004 0.25 INCH BENTON TN TRAINED SPOTTER
ICE ACCUMULATION AROUND 1/4 INCH ON POWER LINES, TREES,
AND GRASSY SURFACES.
&&
MMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
310 PM CST WED DEC 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FREEZING RAIN 10 NW DICKSON 36.18N 87.50W
12/22/2004 0.00 INCH DICKSON TN COUNTY OFFICIAL
ICE ON SEVERAL BACK ROADS IN THE NORTHWEST PART OF THE
COUNTY
&&
MMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
314 PM CST WED DEC 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FREEZING RAIN ERIN 36.32N 87.70W
12/22/2004 0.00 INCH HOUSTON TN DEPT OF HIGHWAYS
&&
MMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CST WED DEC 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY SLEET DOVER 36.48N 87.84W
12/22/2004 0.50 INCH STEWART TN COUNTY OFFICIAL
SLEET 1/2 INCH DEEP COVERING THE GROUND
&&
MMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 608 PM CST WED DEC 22 2004 TNZ005>011-022>034-056>066-075-077>080-093>095-230245- BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON- DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS- JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY- PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE- VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON- 608 PM CST WED DEC 22 2004 ...WINTER WEATHER AND EXTENSIVE RAINFALL CONTINUING OVER THE MIDSTATE... RECENT REPORTS FROM LAW ENFORCEMENT INDICATE EXTENSIVE ICING OF ROADWAYS, BRIDGES AND OVERPASSES OVER SEVERAL NORTHWESTERN COUNTIES INCLUDING STEWART...MONTGOMERY...HOUSTON...BENTON AND HUMPHREYS. ROBERTSON AND CHEATHAM COUNTIES REPORT A FEW ICY SPOTS ON ROADWAYS. TEMPERATURES IN THE NASHVILLE AREA HAVE DROPPED FROM AROUND 50 EARLY THIS MORNING TO JUST ABOVE FREEZING. AS THE FRONT MOVES EASTWARD ACROSS THE STATE TONIGHT...EXPECT RAIN TO TURN TO INTERMITTENT FREEZING RAIN AND SLEET AND THEN TO SNOW. ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED IN THE NORTHWESTERN COUNTIES WITH 1 TO 2 INCHES ELSEWHERE. RAINFALL CONTINUES ACROSS THE AREA WITH A NUMBER OF LOCATIONS REPORTING ONE TO 1.25 INCHES OF RAINFALL IN THE PAST 12 HOURS. GROUNDS ARE SATURATED WITH STREAM AND RIVER LEVELS RISING. THE BUFFALO RIVER AT LOBELVILLE IN WESTERN MIDDLE TENNESSEE IS EXPECTED TO RISE ABOVE FLOOD STAGE TONIGHT. JLM
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430635, 5430636, 5430637, 5430638, 5430639, 5430640.